MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-10
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been received and device evaluation anticipated, but not yet begun.Upon completion of the device evaluation a supplemental report will be filed.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the pipeline flex device did not open in the middle section during the procedure.The patient underwent coiling treatment for an unruptured saccular aneurysm located in left supraclinoid internal carotid artery.Measuring 5.7mm, landing zone 3.8mm proximal 3.8mm.The vessel was observed severely tortuous.It was reported that standard deployment preparation, medtronic catheter is m1 with wire out to m2.Could not get the pipeline to open.Unsheathed it at least more than 2 times.The physician went through all of the troubleshooting techniques and a lot of catheter manipulation without successfully deploying the pipeline.The pipeline middle and distal section positioned in a bend.The pipeline was resheathed and removed with the microcatheter.There were no reports of patient injury in association with this event.
 
Additional Manufacturer Narrative
Device available for evaluation - date mfr rec ¿ type of follow up - device evaluation device evaluated by manufacturer- codes updated the pipeline flex was returned.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.No bends were observed on the pushwire.The distal end of the pipeline flex braid was found opened and slight frayed.The middle and proximal of the braid appeared not to have opened due to dried blood.After soaking the pipeline flex braid in cleaning solution to remove dried blood, the pipeline flex braid was found fully opened and slight frayed at both ends.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.Based on the analysis findings, the pipeline flex was confirmed to have failure to open at the middle and proximal due to dried blood.However, after removing the dried blood, the pipeline flex braid appeared fully opened and slightly frayed and both ends.It is possible that the severe vessel tortuosity and lack of continuous flush with heparinized saline during delivery may have contributed to the failure to open issue.There was no non-conformance to specification that may have contributed to the failure to open issue.Per our instructions for use (ifu): ¿begin to deliver the device using a combination of unsheathing the pipeline flex embolization device and pushing delivery wire simultaneously.After the distal end of the pipeline flex embolization device has successfully expanded, deploy the remainder of pipeline flex embolization device by pushing the delivery wire and/or unsheathing the pipeline flex embolization device.Re-sheathing and/or manipulation of the micro catheter, by locking down the delivery wire and moving both as a system, may facilitate expansion of the pipeline flex embolization device.Carefully inspect the deployed pipeline flex embolization device under fluoroscopy to confirm that it is completely apposed to the vessel wall and not kinked.If the device is not fully apposed or is kinked, consider using a balloon catheter, micro catheter, or guide-wire to fully open it.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9419349
Report Number2029214-2019-01202
Device Sequence Number533739
Product Code OUT
UDI-Device Identifier00847536015784
UDI-Public00847536015784
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/06/2022
Device Model NumberPED-400-10
Device Lot NumberA826932
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2019
Initial Date Received by Manufacturer 11/18/2019
Supplement Date Received by Manufacturer01/27/2020
Initial Report FDA Received Date12/05/2019
Supplement Report FDA Received Date02/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR
Patient Weight56